The following ECG (ECG 1) is from a 35-year-old male who presents with paroxysmal tachycardia.

a)    Describe this ECG.    (30% marks)

b)    What would be the possible pharmacological options if his tachycardia were to recur? (20% marks)

[Click here to toggle visibility of the answers]

College Answer

a)
Wolf-Parkinson-White syndrome

short PR interval, less than 3 small squares (120 ms)

slurred upstroke to the QRS indicating pre-excitation (delta wave) broad QRS

secondary ST and T wave changes

b)

IV procainamide or amiodarone is preferred, but any class Ia, class Ic, or class III antiarrhythmic can be used (Digoxin, Verapamil contraindicated)

Discussion

the ECG features of WPS are:

  • The PR interval is short (less than 0.12 seconds)
  • There is a delta wave (a slurred upstroke of the QRS complex)
  • Wide QRS (because the delta wave widens it)
  • ST Segment and T wave discordant changes: T waves point in the opposite direction to the QRS.
  • Pseudo-Q waves: negatively deflected delta waves in the inferior / anterior leads
  • prominent R wave in V1-3 (mimicking posterior infarction).

What can we say about the safety of AV nodal blockers in WPW?

  • Theoretically, AV nodal blockers should be safe in WPW-associated SVT, be it antidromic or orthodromic. If one thinks for a minute about the epidemiology of SVT, one will come to the conclusion that a large proportion of SVT is in fact caused by WPW or some other sort of preexcitaton syndrome, which is usually not known at the time of their first presentation. Many of these people get adenosine, which then reveals their delta waves to the horrified emergency personnel. Most of them do not die of VF. On the basis of this, we may conclude that it is probably reasonably safe.
  • Practically, antidromic SVT in WPW may be difficult to discriminate from AF or VT. Broad complexes and 300+ heart rates could be anything in WPW. Sure, it could be supraventricular, and respond to adenosine. Or it could be AF, and turn into VF. Or it could be VT, which will not benefit from an AV nodal blocker, in which case you have wasted precious time.

On this basis, the authorities tend to recommend the use of Class I or Class III agents instead of AV nodal blockers. The model answer to Question 3.1 from the first paper of 2009 lists procainamide and amiodarone as first-line agents, whereas digoxin and verapamil are contraindicated. Digoxin decreases the refractory period of the accessory pathway and verapimil tends to accelerate the ventricular response to AF by a similar mechanism. Since 2009, public opinion has also drifted away from amiodarone. As an acute infusion it is basically a beta-blocker with some AV nodal specificity. It is therefore the wrong drug for acute management of WPW SVT; or rather, it will probably be safe in the narrow-complex-obviously-orthodromic population, with the aforementioned caveats. In the long term, it becomes more useful, as its Class III and Class I effects begin to develop, slowing conduction down the accessory pathway.

Thus, generally speaking many of the AV node  blockers are at least relatively contraindicated in WPW with AF, and in AVRT unless it is confidently known to be orthodromic AVRT.  The table below has been compiled with the use of the belowlisted references and the UpToDate article on this topic

Pharmacological Peculiarities of WPW
Arrhythmia Drugs contraindicated Drugs Recommended
Orthodromic AVRT -
  • Adenosine
  • Verapamil
  • Diltiazem
  • Procainamide
  • Amiodarone
Antidromic AVRT
  • Adenosine
  • Verapamil
  • Diltiazem
  • β-blockers
  • Digoxin
  • Procainamide
  • Flacainide
  • Propafenone
  • Amiodarone
AF
  • Adenosine
  • Verapamil
  • Diltiazem
  • ß-blockers
  • Digoxin
  • Procainamide
  • Ibutilide
  • Dofelitide
  • Flecainide
  • Amiodarone




     
  •  
  •  

References

Redfearn, D. P., et al. "Use of medications in Wolff-Parkinson-White syndrome." Expert opinion on pharmacotherapy 6.6 (2005): 955-963.

Winter, C., R. Nagappan, and S. Arora. "Potential dangers of the Valsalva manoeuvre and adenosine in paroxysmal supraventricular tachycardia-beware preexcitation." Critical Care and Resuscitation 4.2 (2002): 107.